Texas, 2009Flash Flood in Texas, August 18, 2009
August 18, 2009 · NWS SHV · 1 event in 1 county or zone
A tropical laden airmass combined with strong heating across northeast Texas resulted in strong thunderstorms across portions of the region. These thunderstorms were heavy rain producers with isolated flash flooding reported noted with the stronger storm cores.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tropical laden airmass combined with strong heating across northeast Texas resulted in strong thunderstorms across portions of the region. These thunderstorms were heavy rain producers with isolated flash flooding reported noted with the stronger storm cores.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 18, 2:28 PM CST, 2 hours 47 minutes earlier.
Area forecast discussion, Aug 18, 2:28 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
328 PM CDT TUE AUG 18 2009
.DISCUSSION...
DEEP SOUTHERLY FLOW AROUND BACKSIDE OF RIDGING OVER SE
STATES...BROUGHT SURGE OF MOISTURE FROM COAST. WITH PWS ABOVE
TWO INCHES ACROSS AREA...HIGH END SCATTERED TSTM DEVELOPED EARLY
IN HEATING CYCLE. AS THIS RIDGING PATTERN CHANGES LITTLE ON WED...
GOING WITH HIGHER MET GUIDANCE...WHICH VERIFIED FOR TODAY. WENT
WITH SCT POPS...EXCEPT FOR LIKELY EAST....ALSO WITH MENTION OF
HEAVY RAINFALL. WILL KEEP LOW OVERNIGHT POPS AS WELL. COLD FRONT
WILL MOVE QUICKLY SOUTH FROM NORTHERN PLAINS DUE TO UNSEASONALLY
STRONG NORTHERLY FLOW ALOFT ACROSS THAT AREA. ONCE FRONT REACHES
SE OK BY 0Z FRI...UPPER FLOW WILL BE AFFECTED MORE BY RETREATING
RIDGE OVER SE STATES...THAN BY UPPER LOW OVER GREAT LAKES...THUS
WILL GO WITH ETA SOLUTION WHICH BRINGS SLOWER MOVEMENT OF FRONT
ACROSS AREA ON FRI. TOO SOON IN FCST TO MENTION EITHER SVR OR
HEAVY RAIN THU NIGHT AND FRI...BUT ADDING FRONT TO VERY JUICY AIRMASS...
AND COLDER TEMPS ALOFT MAY SLIDE SOUTH OVER FRONTAL BOUNDARY GIVEN
UPPER FLOW OVER PLAINS...MAY BRING SVR POTENTIAL. IF FRONT STALLS...
HEAVY RAIN COULD BE THREAT.
ALSO...WENT LOWER THAN GUIDANCE ON HIGH TEMPS WED. NATURE OF
CONVECTION TODAY YIELDED WIDE VARIABILITY IN TEMPS...BUT MOST
TEMPS REMAINED IN 80S...AND EXPECT MOSTLY CLOUDY ONCE AGAIN./VII/
&&
.AVIATION...
SCATTERED TO NUMEROUS SHRA/TSRA CONTINUES OVER THE FORECAST AREA
THIS AFTERNOON...AS A MULTITUDE OF MESOSCALE BOUNDARIES COMBINE WITH
ABUNDANT MOISTURE AND DAYTIME HEATING. EXPECT CONVECTION TO WIND
DOWN AROUND 19/0100 UTC...WITH PATCHY BR/LOW CIGS IN RA AREAS
ANTICIPATED AFTER 19/0600 UTC. FLIGHT CATEGORIES SHOULD MOSTLY BE
VFR...EXCEPT IN CONVECTIVE REGIONS AND OVERNIGHT. NO SIGNIFICANT
CHANGE IN AIRMASS IS ANTICIPATED...SO ADDITIONAL SHRA/TSRA
DEVELOPMENT WILL BE POSSIBLE WEDNESDAY. /D. BUTTS/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 75 88 75 93 74 / 40 50 30 20 50
MLU 74 88 75 93 74 / 40 60 40 30 30
DEQ 73 91 73 90 70 / 40 30 20 30 50
TXK 74 88 75 92 71 / 40 40 30 20 50
ELD 74 87 74 92 72 / 40 50 30 30 50
TYR 76 92 76 93 73 / 30 30 20 20 50
GGG 75 89 76 93 74 / 30 30 20 20 50
LFK 74 90 76 96 75 / 40 50 30 30 30
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Aug 18, 10:41 AM CST, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1141 AM CDT TUE AUG 18 2009
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-191645-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1141 AM CDT TUE AUG 18 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...SCATTERED SHOWERS AND
THUNDERSTORMS HAVE QUICKLY DEVELOPED ACROSS MUCH OF THE FOUR STATE
AREA...ESPECIALLY NORTHERN LOUISIANA NAD THE EAST TEXAS LAKES.
ALTHOUGH SOME VERY LOCALISED HEAVY RAIN IS POSSIBLE...MOST STORMS
ARE EXPECTED TO REMAIN WELL BELOW SEVERE LIMITS. NO HAZARDOUS
WEATHER EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ACROSS THE FOUR STATE REGION
THROUGH LATE WEEK UNTIL A COLD FRONT MOVES SOUTH OF THE REGION
BRINGING AN END TO THE RAINFALL. SOME OF THE THUNDERSTORMS WILL BECOME
SEVERE ALONG AND NEAR THE FRONTAL BOUNDARY NEAR THE INTERSTATE 30 CORRIDOR
THURSDAY NIGHT AND EARLY FRIDAY...THEN ALONG AND SOUTH OF THE
INTERSTATE 20 CORRIDOR DURING THE MORNING AND EARLY AFTERNOON FRIDAY.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...
AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED THIS
AFTERNOON OR TONIGHT.
VII
In the hours before
Special weather statement, Aug 18, 2:46 PM CST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
346 PM CDT TUE AUG 18 2009
TXZ096-182145-
RED RIVER-
346 PM CDT TUE AUG 18 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 445 PM CDT...FOR THE FOLLOWING
COUNTY...
IN NORTHEAST TEXAS...
RED RIVER...
INCLUDING THE FOLLOWING LOCATIONS...
BAGWELL...BOGATA...BOXELDER...CLARKSVILLE AND MANCHESTER...
AT 344 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF
MANCHESTER TO 6 MILES NORTHEAST OF DEPORT...MOVING SOUTHEAST AT 20
MPH.
HAIL SMALLER THAN THREE QUARTERS OF AN INCH AND WIND GUSTS AROUND 40
MPH ARE EXPECTED WITH THESE STORMS.
PEOPLE IN RED RIVER COUNTY SHOULD CLOSELY MONITOR THIS LINE OF
STORMS.
STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN
SHREVEPORT.
D. BUTTSSpecial weather statement, Aug 18, 3:43 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
443 PM CDT TUE AUG 18 2009
ARZ050-OKZ077-TXZ096-097-182245-
BOWIE-MCCURTAIN-RED RIVER-SEVIER-
443 PM CDT TUE AUG 18 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 545 PM CDT...FOR THE FOLLOWING
COUNTIES...
IN SOUTHWEST ARKANSAS...
SEVIER...
IN SOUTHEAST OKLAHOMA...
MCCURTAIN...
IN NORTHEAST TEXAS...
RED RIVER AND BOWIE...
INCLUDING THE FOLLOWING LOCATIONS...
GILLHAM...BOGATA...BOXELDER...CLARKSVILLE...DALBY SPRINGS...DE
KALB...HOOKS...MAUD...NASH...NEW
BOSTON...REDWATER...SIMMS...TEXARKANA AND WAKE VILLAGE...
AT 445 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES WEST OF DE
QUEEN TO HAGANSPORT...MOVING SLOWLY TO THE EAST AT 5 TO 10 MPH.
WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS. VERY HEAVY
RAINFALL OF ONE TO TWO INCHES MAY ALSO OCCUR IN A SHORT PERIOD OF
TIME.
VIISpecial weather statement, Aug 18, 4:54 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
554 PM CDT TUE AUG 18 2009
TXZ096-108-109-182345-
FRANKLIN-RED RIVER-TITUS-
554 PM CDT TUE AUG 18 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 645 PM CDT...FOR THE FOLLOWING
COUNTIES...
IN NORTHEAST TEXAS...
RED RIVER...TITUS AND FRANKLIN...
INCLUDING THE FOLLOWING LOCATIONS...
BOXELDER...COOKVILLE...HAGANSPORT...MOUNT PLEASANT...MOUNT
VERNON...PURLEY AND WILKERSON...
AT 552 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A CLUSTER OF INTENSIFYING THUNDERSTORMS ACROSS THE AREA...MOVING EAST AT
10 TO 15 MPH.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
VIIFlash Flood, Cass
- When
- August 18, 5:15 PM CST to 6:45 PM CST
- Where
- Cass County, 0.57 mi NNE of Avinger to 0.63 mi WSW of Avinger
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 32.908, -94.548
Three inches of rainfall fell in 20 minutes and a total of 4.70 inches fell in 65 minutes near the town of Avinger, Texas. Several roads and secondary roads were underwater southwest of town.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Texas, August 18, 200910 injured · $20 million · EF1 · 1 event
- Drought in Texas, August 18 to 31, 2009$21 million · 4 events
- Hail and Damaging Winds in Pennsylvania, August 18, 2009$530,000 · 56 kt wind · 9 events
- Hail and Damaging Winds in New York, August 18, 2009$608,000 · 70 kt wind · 6 events
- Hail and Damaging Winds in Pennsylvania, August 18, 2009$121,000 · 56 kt wind · 26 events
- Flash Flooding and Hail in South Dakota, August 18 to 19, 2009$35,000 · 1 in hail · 11 events
- Flash Flooding and Damaging Winds in Alabama, August 18 to 21, 2009$31,000 · 11 events
- Tornado and Hail in Colorado, August 18, 2009EF1 · 5 events
- Flash Flooding and Damaging Winds in Arkansas, August 18, 2009$27,000 · 50 kt wind · 8 events
- Damaging Winds in New York, August 18, 2009$30,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Texas, August 18, 2009$13,000 · 70 kt wind · 19 events
- Damaging Winds in New Jersey, August 18, 2009$25,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188629.